Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 4, 2003, 3:59 PM MDT for Cherry County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 3:59 PM MDT (21:59 UTC)
- Expired
- May 4, 2003, 4:45 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 78 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 042159
SVRLBF
NEC031-042245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM MDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA
* UNTIL 445 PM MDT(545 PM CDT)
* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES NORTHWEST
OF MERRITT RESERVOIR DAM...OR ABOUT 25 MILES SOUTHWEST OF
VALENTINE...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OVER MERRITT RESERVOIR DAM AROUND 510 PM CDT
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4282 10098 4262 10162 4229 10163 4229 10061
4257 10042
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:29 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 4, 1:29 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 229 PM CDT SUN MAY 4 2003 TIMING OF PCPN REMAINS THE CHALLENGE THROUGH THE FCST PERIOD. A STRONG SURFACE LOW PRESSURE SITS OVER SOUTHEAST NEBRASKA WITH AN INVERTED TROF EXTENDING NORTHWESTWARD INTO NORTH CENTRAL NEBRASKA AND THEN INTO NORTHWEST SOUTH DAKOTA. GOOD CONVERGENCE ALONG THIS LINE WITH SOUTHEAST WINDS TO THE EAST OF IT AND NORTHWEST WINDS TO THE WEST. SATELLITE IMAGERY SHOWS A SHORTWAVE SLIDING ACROSS SOUTHWEST SOUTH DAKOTA AND EASTERN WYOMING...INTO THE NORTHERN PORTION OF THE NEBRASKA PANHANDLE. THE AIRMASS OVER THE NEBRASKA PANHANDLE IS QUITE UNSTABLE WITH LAPS CAPES 1000-1300 J/KG AND H7-H5 LAPSE RATES OF 8.0 C/KM...SO EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP. EXPECT THUNDERSTORMS TO CONTINUE THIS EVENING AND THEN PUSH OFF TO THE EAST LATER TONIGHT. BREEZY NORTHWEST WINDS WILL WEAKEN THIS EVENING BUT WILL REMAIN ABOUT 10 TO 20 MPH THROUGH THE NIGHT WHICH WILL KEEP THE LOWEST LAYERS OF THE ATMOSPHERE MIXED SO EXPECT OVERNIGHT LOWS TO REMAIN ON THE MILD SIDE IN THE LOWER TO MID 40S. SKIES WILL REMAIN PARTLY CLOUDY ON MONDAY AS THE H7-H5 LAPSE RATES REMAIN ABOVE 7.0 C/KM. SHORTWAVES ROTATING AROUND THE UPPER LOW WILL LIKELY SPARK A FEW SHOWERS AGAIN TOMORROW AFTERNOON SO WILL KEEP THE 20 POP ACROSS THE SOUTH AND THE 30 POP ACROSS THE NORTH. BREEZY CONDITIONS LOOK ON TRACK AGAIN AS THE SFC LOW MOVES VERY SLOWLY NORTHEAST KEEPING THE PRESSURE GRADIENT TIGHT. ANY INSTABILITY SHOWERS WILL DIMINISH QUICKLY BY LATE AFTERNOON OR EARLY EVENING AS THE HEATING OF THE DAY SUBSIDES...SO WILL KEEP THE MONDAY NIGHT PERIOD DRY. WEAK HIGH PRESSURE KEEPS THE FA DRY ON TUE...BUT A RETURN OF SOUTHEAST WINDS AND MORE MOISTURE ON WED WILL BRING A RETURN OF SHOWERS AND THUNDERSTORMS. A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUES THROUGH SATURDAY NIGHT AS SOUTHWEST FLOW ALOFT BRINGS A CONTINUOUS STREAM OF PULSES THROUGH THE AREA AND SOUTHERLY WINDS BRING IN AMPLE MOISTURE. FINALLY BY SUNDAY...THE DRY SLOT SLIDES OVER THE AREA AS THE LOW PRESSURE MOVES NORTH INTO NORTHERN ND. .LBF...NONE. DDB
Hazardous weather outlook, May 4, 9:49 AM MDT, 6 hours 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-042045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1049 AM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE THREAT AREA LIES NORTH AND EAST OF A LINE FROM ALLIANCE...IN THE NEBRASKA PANHANDLE...TO NORTH PLATTE...IN SOUTHWEST NEBRASKA. THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE A TROUGH OF LOW PRESSURE...EXTENDING FROM CENTRAL SOUTH DAKOTA ACROSS NORTH CENTRAL NEBRASKA INTO A LOW PRESSURE SYSTEM OVER NORTHERN KANSAS. AS THE LOW PRESSURE SYSTEM OVER NORTHERN KANSAS MOVES ACROSS SOUTHEAST NEBRASKA THIS AFTERNOON AND THEN ACROSS NORTHERN IOWA TONIGHT THE TROUGH OF LOW PRESSURE WILL MOVE SOUTHEAST ACROSS THE OUTLOOK AREA AS AN UPPER LEVEL DISTURBANCE MOVES IN FROM THE WEST. PLENTY OF MOISTURE REMAINS ACROSS THE AREA AND AS TEMPERATURES RISE THIS AFTERNOON THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE. THE MAIN THREAT WILL BE LARGE HAIL WITH THE STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE NORTHWEST AND NORTH CENTRAL PORTIONS OF THE AREA THIS AFTERNOON AND TONIGHT. POWER
In the hours before
Local storm report, May 4, 2:22 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0322 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM ASHBY NE 2.00 IN HAIL
05/03/03 GRANT TIME ESTIMATED
MBLocal storm report, May 4, 2:23 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0323 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 7 S BINGHAM NE 1.75 IN HAIL
05/03/03 GRANT BROKEN WINDOWS AND ROOF
DAMAGE-TIME ESTIMATED
MBLocal storm report, May 4, 2:33 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0333 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 7 S PINE RIDGE NE 0.75 IN HAIL
05/04/03 SHERIDAN
MBLocal storm report, May 4, 2:37 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0337 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 12 N RUSHVILLE NE 0.75 IN HAIL
05/04/03 SHERIDAN
MBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:32 PM MDT | Tornado Warning | LBF | Garden, Grant, Sheridan | 58 min |
| May 3, 7:29 PM MDT | Tornado Warning | LBF | Grant | 46 min |
| May 3, 7:35 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 55 min |
| May 3, 8:10 PM MDT | Tornado Warning | LBF | Grant | 50 min |
| May 3, 8:31 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 59 min |
| May 3, 8:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker | 59 min |
| May 3, 9:11 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 64 min |
| May 3, 9:32 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 43 min |
| May 3, 9:58 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 62 min |
| May 3, 10:13 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 32 min |
| May 3, 10:18 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 57 min |
| May 4, 2:01 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 59 min |
| May 4, 4:41 PM MDT | Tornado Warning | LBF | Cherry | 34 min |
| May 4, 5:19 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 56 min |
| May 4, 5:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
| May 4, 5:34 PM MDT | Severe Thunderstorm Warning | LBF | Thomas | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.